Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 106, NWS Charleston, WV

August 19, 2017Pleasants County, Ritchie County, Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 19, 2017, 7:14 PM EDT for Pleasants County, Ritchie County, Wood County, West Virginia; Washington County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2017, 7:14 PM EDT (23:14 UTC)
Expired
Aug 19, 2017, 7:45 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WUUS51 KRLX 192314
SVRRLX
OHC167-WVC073-085-107-192345-
/O.NEW.KRLX.SV.W.0106.170819T2314Z-170819T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
714 PM EDT SAT AUG 19 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Washington County in southeastern Ohio...
  Southern Pleasants County in northwestern West Virginia...
  Northwestern Ritchie County in northwestern West Virginia...
  Northeastern Wood County in northwestern West Virginia...

* Until 745 PM EDT

* At 714 PM EDT, a severe thunderstorm was located near Belmont, or
  near Marietta, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Marietta, Belmont, Cairo, Schultz, Waverly, Willow Island, Nutter
  Farm, Maxwell and Pike.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 184 and 185.
 Route 50 in West Virginia between mile markers 23 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3936 8146 3944 8137 3932 8105 3918 8117
TIME...MOT...LOC 2314Z 303DEG 30KT 3936 8135 

HAIL...1.00IN
WIND...60MPH
 
$$

30
2 follow-up statements
616 
WWUS51 KRLX 192329
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
729 PM EDT SAT AUG 19 2017

OHC167-192339-
/O.CAN.KRLX.SV.W.0106.000000T0000Z-170819T2345Z/
Washington OH-
729 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHINGTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3929 8135 3939 8123 3932 8105 3918 8117
TIME...MOT...LOC 2329Z 303DEG 30KT 3929 8121 

$$

WVC073-085-107-192345-
/O.CON.KRLX.SV.W.0106.000000T0000Z-170819T2345Z/
Pleasants WV-Ritchie WV-Wood WV-
729 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN PLEASANTS...NORTHWESTERN RITCHIE AND EAST CENTRAL WOOD
COUNTIES...

At 729 PM EDT, a severe thunderstorm was located near Belmont, or 7
miles south of St. Marys, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cairo, Schultz, Nutter Farm, Maxwell and Pike. 

# 

This includes Route 50 in West Virginia between mile markers 23 and
34.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3929 8135 3939 8123 3932 8105 3918 8117
TIME...MOT...LOC 2329Z 303DEG 30KT 3929 8121 

HAIL...1.00IN
WIND...60MPH
 
$$

30
674 
WWUS51 KRLX 192341
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
741 PM EDT SAT AUG 19 2017

WVC073-085-107-192351-
/O.EXP.KRLX.SV.W.0106.000000T0000Z-170819T2345Z/
Pleasants WV-Ritchie WV-Wood WV-
741 PM EDT SAT AUG 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PLEASANTS...
NORTHWESTERN RITCHIE AND EAST CENTRAL WOOD COUNTIES WILL EXPIRE AT
745 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3929 8135 3939 8123 3932 8105 3918 8117
TIME...MOT...LOC 2341Z 303DEG 30KT 3925 8114 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:51 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 19, 5:51 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
551 PM EDT Sat Aug 19 2017

.SYNOPSIS...
An upper trough brings showers and storms to northern areas
through this evening. High pressure Sunday through Tuesday. Strong
cold front mid week. Cooler and drier for the end of the week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 550 PM Saturday...

Updated forecast to better handle convection over central OH and
northern WV.

As of 300 PM Saturday...

Surface cold front and upper trough will pass just to our north
this afternoon and evening. Currently along the front showers
and thunderstorms have been kicking off across Northeast Ohio
and pushing into Western PA. Forecast soundings indicate drier
air in the midlevels across our Ohio Counties and Northern WV
and this will likely damper the convection in our area. However,
we are on the fringe of the better moisture and as the trough
pushes eastward this afternoon we will see an increase in lapse
rates to above 7C/Km and moisture may sag far enough south.
Although the strongest storms will be just off to our north,
there will be some potential for storms to reach severe limits
with damaging wind gusts being the main threat.

Storms will quickly dissipate this evening with the loss of
heating and high pressure pushes in. Clear skies and light winds
overnight will make for favorable conditions for dense valley
fog to develop. Tomorrow will be dry across the entire area with
seasonable temps and mostly sunny skies.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH TUESDAY/...
As of 300 PM Saturday...

Zonal upper level flow will hold in place for much of the
period. In the lower levels, a broad Bermuda-type high enhances
south-westerly flow gradually bringing in moisture and higher
temperatures. Lowland highs on Monday will be in the upper-80's
to near 90, even accounting for the brief lapse in solar
insulation with the nearby Total Eclipse. Foggy mornings are
likely with increasing moisture and weak flow overall.

Isolated mountain showers are possible Monday afternoon with the
passage of a small disturbance in the otherwise zonal upper level
flow... the presence of moisture and forcing, albeit weak, doesn't
allow for completely clear Eclipse conditions. Best viewing
conditions with this forecast issuance exist in the lowlands of
West Virginia and in eastern Kentucky. Tuesday, an approaching
low will introduce modest height falls aloft and greater
instability with growing shower and storm activity through the
day.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 300 PM Saturday...

A strong cold front will move through the area Tuesday night
through midday Wednesday. Due to its overnight timing, overall
severe threat looks low for frontal passage though momentum
transfer could bring stronger gusts to the surface. Showers and
storms should taper off in the eastern mountains by late
afternoon. Behind the front, much cooler and drier conditions
will settle in with strong surface high pressure centered over
the Great Lakes region. Aloft, deep northwest flow originating
in Canada will keep weather generally clear with the caveat of
low-predictability in subtle disturbances that may drum up
isolated precipitation. Northwest flow aloft continues through
the end of the forecast period.

&&

.AVIATION /00Z SATURDAY THROUGH THURSDAY/...
As of 550 PM Saturday...

An upper level trough will produce some showers and thunderstorms
across central Oh and northern WV this evening. Outside of any
storms, expect VFR conditions.

Late tonight, some river valley fog can be expected in the mountain
valleys. Fog may or may not form in river valleys west of the
mountains.

Once any fog burns off Sunday morning, VFR conditions can be
expected with a cumulus deck.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High, except low with fog.

ALTERNATE SCENARIOS: Timing, density, and location of fog
late tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    L    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    L    L
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    M    L    L

AFTER 00Z MONDAY...
Dense river valley fog possible each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MPK/MC
NEAR TERM...RPY/MPK
SHORT TERM...MC
LONG TERM...MC
AVIATION...RPY
Hazardous weather outlook, Aug 19, 2:40 AM EDT, 16 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
240 AM EDT Sat Aug 19 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-200645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
240 AM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 2:30 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT SAT AUG 19 2017

OHZ075-084-191900-
Athens-Vinton-
230 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ATHENS AND
NORTHEASTERN VINTON COUNTIES...

At 229 PM EDT, a strong thunderstorm was located near Mcarthur,
moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Lake Hope State Park, Zaleski and Creola.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Hope State Park, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3935 8223 3926 8231 3928 8255 3933 8255
      3939 8233 3939 8229 3940 8229 3940 8228
TIME...MOT...LOC 1829Z 255DEG 15KT 3931 8247

Cooper
Local storm report, Aug 19, 6:06 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
606 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             NW MACKSBURG            39.63N  81.46W
08/19/2017  E0.70 INCH       WASHINGTON         OH   PUBLIC

&&

EVENT NUMBER RLX1700625

RPY
Local storm report, Aug 19, 6:17 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
617 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW MACKSBURG          39.64N  81.47W
08/19/2017  E1.00 INCH       WASHINGTON         OH   PUBLIC

&&

EVENT NUMBER RLX1700626

RPY
Special weather statement, Aug 19, 6:35 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
635 PM EDT SAT AUG 19 2017

WVZ031-192300-
Harrison-
635 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON COUNTY...

At 635 PM EDT, a strong thunderstorm was located near Lumberport, or
9 miles southwest of Mannington, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bridgeport, Shinnston, Lumberport and Enterprise.

LAT...LON 3942 8025 3941 8022 3934 8023 3939 8047
      3943 8046
TIME...MOT...LOC 2235Z 282DEG 20KT 3940 8042

30
Special weather statement, Aug 19, 6:42 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
642 PM EDT SAT AUG 19 2017

OHZ066-067-192345-
Morgan-Perry-
642 PM EDT SAT AUG 19 2017

...HEAVY RAINFALL WILL AFFECT EAST CENTRAL PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 640 PM EDT, radar indicated strong thunderstorms located along a
line extending from Somerset to near Perry State Forest.
Movement was east at 15 mph.

Locations impacted include...
Somerset, Perry State Forest and Crooksville.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. One to two inches of rain can be expected in a
short time frame. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

LAT...LON 3978 8208 3977 8208 3977 8203 3976 8199
      3971 8203 3979 8230 3983 8227
TIME...MOT...LOC 2240Z 292DEG 13KT 3981 8231 3977 8214

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:35 PM EDTSpecial Weather StatementRLXHarrison25 min
Aug 19, 7:25 PM EDTSpecial Weather StatementRLXBarbour35 min
Aug 19, 7:27 PM EDTSpecial Weather StatementRLXTyler33 min
Aug 19, 7:58 PM EDTSpecial Weather StatementRLXDoddridge32 min
Aug 19, 2:30 PM EDTSpecial Weather StatementRLXVinton30 min
Aug 19, 5:49 PM EDTSevere Thunderstorm WarningRLXWashington24 min
Aug 19, 6:42 PM EDTSpecial Weather StatementRLXPerry63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.